Day in the Life with @myveterinaryjourney
Hi Everybody! My name is Corinne and I am a second year veterinary student at Virginia-Maryland College of Veterinary Medicine. Welcome to a typical day in my life:
7:30 am – The last of my 6 alarms rings and sends me into a slight panic as I start to get ready for my 8 am class. I am NOT a morning person. I throw on the most comfortable clothes I can which results in sweatpants and a hoodie. Heading out the door I grab my backpack and lunch if I can remember. Time to get to class.
7:45 am – I drive the 7 minutes to school. During this drive I suddenly remember everything I forgot to do that morning like grab my lunch. Need I remind you I am not a morning person? I pull into the student parking lot and begin my 6-minute walk to school.
8:00 am – The first lecture of the day officially begins! All lectures are 50 minutes. My school has an integrated curriculum. This means instead of taking 8+ classes at the same time, ie anatomy, pharmacology, physiology, pathology, etc, we take one big class for 8 weeks at a time which combines ALL those classes. Each class then goes over a different body system.
8:50 am – After all that lecture, we get a 10 minute break! This time is usually spent catching up with friends.
9:00 am – A classmate rings a cowbell to silence us. Lecture time! Today, it is a pharmacology discussion in our cardiovascular course. We have one classroom for all the lectures for our entire second year. This classroom will change once we are third year students.
9:50 am – Break time! I get up and stretch my legs!
10:00 am – *Cowbell Rings* Lecture time! I am frantically taking notes and making notecards at the same time, all while trying to stay awake. Real Lecture Example: Pericardial Disease
10:50 am – Break time! I am officially regretting not eating breakfast. I remind myself only one more lecture before lunch!
11:00 am – *Cowbell Rings* Lecture time! Real Lecture Example: Sedation/Analgesia/Premedication
11:50 am – Lunch Time! I proceed to heat up my packed lunch. We eat in the student common area. No lunch and learns today. It is disappointing because we all enjoy a FREE meal!
1:00 pm – At this point my day can go one of two ways; I have to listen to four more 50-minute lectures OR we have lab! Today we head to lab! Lab can range from 2-4 hours and allows us to practice or see for ourselves what we’ve been learning in class. Today’s topic: Anatomy Lab-Pharynx and Associated Structures
3:00 pm – Time to switch to a different 2-hour lab! Today it’s Anesthesia Lab-Sedation, which is great because we interact with live patients!
5:00 pm – The school day in finally over! My working day can start! I head to my school’s clinical pathology lab, close it down and grab a pager. I am officially on call until 7am for any emergency clinical pathology samples the clinicians need analyzed.
6:00 pm – With pager in hand, I drive home and heat up dinner. After dinner I goof off on social media for a bit trying to avoid the inevitable: Studying.
7:00 pm – Study time. I flip through notecards for lectures from previous school days, scroll through Instagram then flip through some more notecards. The only exception is Fridays. I do not study at all on Fridays! That is been my rule since high school.
10:00 pm – BEEP! BEEP! BEEP! My pager goes off. “Needed in ICU”. I stop everything and drive over to the veterinary school. This patient needs a CBC, Chem, and Coag STAT. I grab the blood samples from the doctor and run the needed tests in the lab. Once the tests are done, I approve the results and head home. Depending on the number of tests ordered, one page can take 1-3 hours.
11:30 pm – Back home! I continue the combination of studying and social media scrolling.
1:00 am – My study session has finished. I get ready for bed, leaving clothes close by in case I get paged, set my six alarms, and get ready to do a day like this all over again tomorrow!